Colby Chun

Colby Chun’s eczema flare-ups were so bad that the infant couldn’t sleep and was left whimpering in pain. What no one realized was that the treatment was making it worse.

As KITV reports, Colby’s first signs of eczema started when he was still a newborn. When he was only about 6-weeks-old, he got a small rash on his ear. Colby’s mother, Kristi, bought an over-the-counter anti-itch cream, and the rash disappeared almost immediately.

However, a month later, the eczema was back. This time, it had spread to Colby’s mouth.

Kristi took her son to the doctor, who prescribed a prescription steroid cream for the infant. Kristi told People the doctor indicated that they generally don’t “jump to steroids” for eczema, but the prescription was still a safe, ordinary course of treatment:

“There was no discussion or patient counseling about dangers of using it, potential side effects, how long you should use it for, anything like that.”

Once again, the cream worked. Colby’s rash disappeared, and his parents stopped using the steroids. Then the rash came back with a vengeance. Colby’s father, Matt, told KITV, “He screamed throughout the night and he couldn’t sleep. It was horrible.”

It was the beginning of an exhausting and troubling cycle for the young family. Colby’s eczema would respond to the steroid cream, but it would also keep coming back worse and worse. Kristi told the Sun:

“When we first took him off, he was red from head to toe like a lobster, strangers constantly asked what was wrong with him. After the red portions, it started to dry out and crack in large thick patches, then he went through the oozing stage which was the worst.

It was the worst kind of torture, most parents can relate to seeing their child in pain but this was 24-7, with no relief.”

Doctors continued to prescribe different steroid-based medications for Colby’s eczema while his parents tried desperately to find the cause. Kristi, who was breastfeeding, began an elimination diet. They changed laundry detergents, tried bathing him in drinking water, did a series of allergy tests, and bought dust mite covers. Nothing seemed to work.

Meanwhile, the painful rash made it difficult for the baby to eat and sleep. The Chuns kept taking Colby to dermatologists, hoping to find answers. But every doctor had the same solution. Kristi told People:

“Every time we’d bring him back, they’d say, ‘Okay, put more [steroid cream]. Put it on his torso, his legs.’ We’d ask about natural solutions, and she’d say, ‘We’d prefer not to because natural doesn’t mean it’s good or that he wouldn’t have an allergic reaction.'”

By that point, Kristi could predict when Colby was going to have a reaction. That’s when she realized the steroid creams could be causing her son’s flare-ups.

Researching online, Kristi found other children whose eczema problems closely mimicked what had happened with Colby. She discovered something called Topical Steroid Withdrawal (TSW) and learned that the body can become addicted to the topical steroids used to treat eczema. When the steroids are removed, a bad reaction can follow. Kristi explained to KITV:

“It’s that rebound effect from stopping the steroids. We would use it for a couple days and when we would stop use, when we thought that it was effective, we’d stop use and then it would rebound and come back.”

According to the National Eczema Association, TSW (also called “red skin syndrome” or “topical steroid addiction”) is rare but can occur when the topical corticosteroids, generally prescribed to eczema sufferers, are overused or used inappropriately. When sufferers stop using the steroids, they experience red, swollen, stinging, and burning skin.

If diagnosed with TSW, it’s recommended that sufferers consult with a doctor on how to discontinue the overuse of steroids while still effectively treating the eczema. Used correctly and under the supervision of a doctor, the risks of thinning the skin or other problems from corticosteroids are low.

Unfortunately, the Chuns did not have the support of their doctor when it came to weaning Colby off the steroids. The dermatologist advised them to keep Colby on the medication, but Kristi believed that the treatments they were following were making things worse.

She told the Sun, “A lot of the time we were inflicting pain by giving him baths and the creams he needed, there was no relief, it was just constant.”

But taking Colby off the steroids was difficult. When they first stopped, Kristi told People that Colby’s reaction intensified:

“His whole body was swollen, his feet looked like balloons, his legs were huge, and his skin was very weak. He would bleed so easily.”

However, Kristi and Matt stayed with their program of natural remedies. After a few months, they finally saw their son smile again. Now, at 21-months-old, Colby can finally have a bath that doesn’t leave him screaming in pain. What’s more, his hair is growing in and his rash is being replaced by healthy skin.

“He laughs, and sleeps through the night, his hair has grown back and he’s gaining weight like any normal baby,” Kristi told the Sun, “Before he was so weak he couldn’t even cry, only whimpering, he wouldn’t let us put him down when he was suffering but now he is so much better.”

Now, the Chuns recommend getting a second opinion for your child’s diagnosis and checking FDA warning labels on all medicines — even over-the-counter ones — for possible side effects or addiction. Kristi told the Sun:

“We were careful, we questioned doctors at every step and it still happened, it’s a very slippery slope and difficult for most to believe this can come from an over-the-counter cream. Conventional doctors and medicine make you feel like you are crazy, and watching your child suffer is a very hard decision and path to take.”

Colby is now catching up with other children his age and his parents are thrilled to see him healing. Kristi says that she hopes he’ll be fully recovered by his third birthday. It’s a milestone that Colby’s parents sometimes feared he wouldn’t see.

As Matt told the Sun, “I believe he could have died. He was completely swollen, missing milestones, unable to focus and eat because he was so red, swollen and bleeding.”

Leave a comment

2 Replies to “When Baby Develops Eczema, Mom Applies Prescription Meds. She Didn’t Know They Were Making Rash Worse”

  • Anonymous 9 months ago

    The best advocate for children are their parents. Sometimes we just have to do our own research, trust our own instincts, and do what we feel is right for our kids. Doctors don’t see our children on a daily basis like we do.

  • Kathleen 9 months ago

    I have eczema and it is miserable! I too tried steroid cream and it just made it worse. A nurse friend of mine asked if I ever use essential oils and I said no. She suggested that I get 2 types. Tea Tree oil and Lavender Oil. As soon as I would feel a breakout coming I would get a Q-tip and clean the area with tea tree then put lavender oil on the rash 3-4 times a day. What a relief! I still get a break out but NOTHING like it was. Eczema is a horrible disease. And it hurts like hell and then itches so bad. Then cracks open and bleeds. I feel so so sorry for this beautiful little Angel! Try the oils. It has saved my skin and my sanity!

In response to:

When Baby Develops Eczema, Mom Applies Prescription Meds. She Didn’t Know They Were Making Rash Worse

Your email address will not be published.